The American Academy of Pediatrics (AAP) announced on Monday a report pledging parents and physicians to stop prescribing codeine to younger patients. According to the AAP, the medication can cause death and complications among pediatric patients.
Pediatric researchers have found that the effects Codeine has on children are more dangerous than helpful. However, the medication is still one of the main components of pediatric drugs.
The AAP’s report is based on data obtained from the US Food and Drug Administration (FDA) that highlights the effect of the medication when ingested by children and mixed with acetaminophen drugs. The data reports that there have been 64 cases of respiratory complications and 24 kid-deaths related to the medicine in the past 50 years.
“People have this very false misconception about codeine, thinking that it’s safer than other opioids,” said Dr. Joseph Tobias who was a part of the report, to the Huffington Post.
Codeine is an opiate that is commonly used to treat different types of pain and is found in common medications such as cough medicine, diarrhea medicine, or any acetaminophen-related drug.
The drug works better when it’s combined in a cocktail of anti-inflammatory drugs like ibuprofen, but it has been questioned over the years. In Europe, for example, the drug is not advised as cough medication and is not recommended for children younger than 12 years old.
The medication is known as a “prodrug” which interacts with the enzymes in the human liver becoming a derivate of morphine. This helps ease the pain in the patient which is why is recommended with ibuprofen. But our bodies act in different ways, and some people have the opposite effect when ingesting the drug.
As the Huffington Post reports, the medication sometimes makes the body overactive and sets off too much of the morphine-similar and causes the patient’s body to slow down and compromises the human body, slowing down breathing.
Children are more susceptible to this types of effects since they are not able to metabolize the drug as well as adults and compromises their health, which is why the AAP is recommending physicians and parents to opt for other types of medication.
According to the report, despite its effects, Codeine-related medication is found almost everywhere in the country, especially in over-counter cough suppressants across 28 states in the country.
“The answer may not lie in using more medication or different medications but merely using more effectively other options that are currently available,” reads the AAP’s report, pledging physicians and patients to use non-opioids such as ibuprofen to deal with pain.
The AAP’s report informs that between 2007 and 2011, over 800,000 kids were prescribed with codeine-related medication, the vast majority of prescriptions came from throat specialists, nose and ear doctors. However, dentists figured in the 13.3 percent of physicians most likely to prescribe it.
Previous studies and alarms have been set off about codeine, in the past decade the European Medicines Agency, The FDA, Health Canada and even the World Health Organization (WHO) have warned about the dangerous effects of the medication in the human body.
Source: American Academy of Pediatrics